HomeVideoEndocrinology – Diabetes Mellitus: By Dawn Dewitt M.D.

Endocrinology – Diabetes Mellitus: By Dawn Dewitt M.D.



medskl.com is a global, free open access medical education (FOAMEd) project covering the fundamentals of clinical medicine with animations, lectures and concise summaries. medskl.com is working with over 170 award-winning medical school professors to provide content in 200+ clinical presentations for use in the classroom and for physician CME.

Endocrinology – Diabetes Mellitus
Whiteboard Animation Transcript
with Dawn Dewitt, MD
https://medskl.com/Module/Index/diabetes-mellitus

Hypoglycemia, or low blood sugars, is the most common, and one of the most feared, complication of diabetes treatment. It must be taken seriously as patients can die from this condition. Having an episode raises the risk of mortality over the next 12 months by 65%.

Hypoglycemia is often triggered when those with uncontrolled diabetes try to achieve “tight control”. You must think of hypoglycemia in a diabetic patient who presents with signs and symptoms of epinephrine release, like shakiness, anxiety, tremor, palpitations and sweating.

Usually patients with neuroglycopenia, or low brain blood sugar, have confusion, seizures and coma.

Severe hypoglycemia is defined as needing the help of another person.

If a patient with diabetes presents with signs suggestive of hypoglycemia… remember the following:

Consider hypoglycemia even with “normal” sugar levels in a patient with uncontrolled diabetes. Their glucose may be falling rapidly with better control
You need to rule out mimicking conditions like acute myocardial ischemia or infection
If patients need beta blockers for heart problems, counsel them that beta-blockers do not usually eliminate the symptoms of hypoglycemia; most patients on beta-blockers still have profuse “sweats” as a symptom of hypoglycemia

Causes of hypoglycemia include:

too much insulin or sulfonylurea
mismatch of insulin, sulfonylurea or exercise with food intake
continuing to take diabetes medications with nausea, vomiting or diarrhea
decreased renal clearance of insulin or sulfonylureas

Most patients with mild or moderate hypoglycemia can self-treat with oral glucose like jelly-beans, but hospitalization may be required for severe hypoglycemia.

Remember to continue “basal” insulin in patients with T1DM!  They require insulin and will go into DKA because they REQUIRE some insulin at all times. Give intravenous glucose as needed. 

The key to lowering the risk of further episodes of hypoglycemia includes a detailed understanding the timing of the patient’s medications insulin (onset, peak and duration) with respect to when they eat and exercise. Frequent blood sugar monitoring is critical.

source

Previous post
John Nesan| Centre for Technology Assisted Reconstructive Surgery| India| American dental congress 2015 | Conference Series LLC
Next post
Check Your Health Diabetes Month

Leave a Reply

Be the First to Comment!

Notify of
avatar
wpDiscuz